Alert archive / Florida / Special Weather Statements in 2021

Special Weather Statement, NWS Melbourne, FL

May 3, 2021Osceola County, Florida

NWS Melbourne, FL issued this special weather statement at May 3, 2021, 6:44 PM EDT for Osceola County, Florida. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2021, 6:44 PM EDT (22:44 UTC)
Expired
May 3, 2021, 7:30 PM EDT
In force
46 min
Issued by
NWS Melbourne, FL

County Osceola County, FL

The radar

The Melbourne radar (KMLB), 57 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 10.7 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2021-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 200 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2021-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
200 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
969 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

501 
WWUS82 KMLB 032244
SPSMLB

Special Weather Statement
National Weather Service Melbourne FL
644 PM EDT Mon May 3 2021
 
FLZ053-058-032330-
Okeechobee FL-Osceola FL-
644 PM EDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OSCEOLA COUNTY UNTIL
730 PM EDT...

At 644 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Kissimmee Prairie Preserve, or 16 miles southwest
of Lake Marian, moving northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Kenansville, Lake Marian and Forever Florida. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2809 8100 2789 8087 2782 8087 2782 8088
      2773 8087 2757 8116 2760 8114 2764 8114
      2765 8113 2768 8115 2771 8115 2773 8117
      2774 8116 2775 8118 2776 8117 2783 8122
      2785 8124 2786 8130 2787 8129
TIME...MOT...LOC 2244Z 221DEG 12KT 2767 8120 

$$

Leahy

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at May 3, 3:20 PM EDT, 3 hours 24 minutes earlier.

Area forecast discussion, May 3, 3:20 PM EDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
320 PM EDT Mon May 3 2021

.DISCUSSION...

...Early Taste of Summer Will Continue Through Midweek...

Through Tonight...Cumulus field starting to look a little healthier
on latest satellite imagery, especially inland, as moisture
continues to increase across east central Florida.  With the
increasing moisture and plenty of instability, scattered showers and
isolated storms are expected to developing along the west coast sea
breeze across the interior after 4 pm. Southwest steering winds will
gradually bring showers/storms back toward the east coast this
evening, which are expected to increase in coverage as additional
boundary interactions occur, especially with the east coast sea
breeze. Torrential downpours, lightning, and strong winds gusts will
be possible in the stronger storms.

Temperatures are again expected to be very mild tonight with most
seeing overnight lows in the lower 70s and even a couple of degrees
warmer in a few spots.

Tuesday...Similar weather pattern with high pressure remaining over
the western Atlantic and south to southwest winds yielding yet
another hot day. Cumulus field will develop by late morning and
expand into the afternoon with isolated to scattered showers and a
few storms developing among sea/lake breeze boundaries from late
afternoon into the evening. Activity should primarily be across the
interior initially before W/SW steering winds bring convection back
toward the coast.

Coverage not expected to be quite as high with temperatures slightly
warmer aloft and some mid-level drying to contend with. So, will
keep PoPs in the 20-30% range, but storms that are able to develop
may produce strong winds gusts as the additional drier air aloft
increases DCAPE on the order of 1000-1100 J/kg. Max temps upper
80s to low 90s along the coast and low-mid 90s inland.

Tue night-Wed night (previous modified)...Mid level ridge will
remain from the central Atlantic to south FL and east Gulf of Mexico
through mid week. At the same time, a surface ridge axis extending
over the FL peninsula on Tue night, it will drift eastward as a cold
front over the Appalachicola moves south. On early Tue night,
afternoon convection over the coastal counties will either move
towards the Atlantic waters or dissipate as the evening
progresses. On Wed morning, the wind flow will return to be from
the southwest which will enhance the west sea breeze while the
east coast version will develop later in the afternoon. Collisions
will once again aid in the development of late afternoon showers
and storms which will then shift east. Once convection begins, dry
air in the mid levels will support stronger storms, including
gusty winds and frequent lightning. Activity will linger after
sunset through the evening.

Temperatures on Wednesday on a deep southerly flow will lead to high
temps well into the 90s areawide, approaching the mid 90s and
potential record high temperatures across the interior. Lows will
also remain well above average in the lower 70s.

Thu-Fri (previous discussion)...A messier pattern is in store for
the latter half of the week, as a strong late-season cold front
makes its way towards the FL peninsula. The mid-level ridge over the
Caribbean erodes by Thursday, allowing for the cold front with upper
support sink into the region. By daybreak Thursday, the surface
ridge axis will be across south FL, yielding to the approaching
boundary from the north. Rain chances will increase quickly through
the day on Thursday, ranging up to 65% north of Orlando, 50-60% for
areas south. GFS still slightly drier on Thursday, ramping up
coverage after sunset, while the ECM slightly faster and wetter,
passing the front into south FL prior to midnight. Regardless, can
expect a wet and stormy Thu/Thu night, with temps aloft dropping to
near -10C and forecast CAPE values above 1200J/kg, a few stronger
storms cannot be ruled out in the mid to late afternoon. PoPs for
Thu night were kept 30-40% chance from the Treasure Coast to the
Kissimmee River, tapering to 20% for Orange and Brevard.

By Friday morn, the ECM clears the front through the area across the
FL Straits, but the GFS holds on to a wet pattern across the south
through the mid afternoon. Have adjusted rain chances accordingly to
keep a 20-30% chance for southern Treasure Coast, likely clearing
prior to noon. As expected, southwest winds Thursday will veer west
and then northwest to north by Friday morning, signaling the frontal
passage, and high pressure building into the area for the weekend.

Highs on Thursday will climb to the upper 80s to near 90, with lows
dropping overnight to the mid to upper 60s. By Friday, most of the
area should start to feel the effects of the frontal passage, so
high temps will be a few degrees cooler in the mid to upper 80s
areawide. Friday night lows will receive the most notable influence
from the front, finally returning to near normal values in the lower
to mid 60s, with a few spots in Lake and Volusia counties dropping
to the upper 50s.

Weekend (previous)...This weekend will be much drier, as high
pressure builds in across the Deep South, dropping PW to 0.5-0.8" on
Saturday. The surface high will quickly exit from coastal Carolina
into the Atlantic, returning winds to southeasterly and pulling
moisture from the Caribbean back towards FL. This will increase rain
chances only slightly on Sunday, mainly in the vicinity of Lake
Okeechobee. Temperatures will begin to rebound this weekend,
climbing from the mid to upper 80s on Sat to the lower 90s by
Sunday. Lower dewpoints later this week, however, should keep a
damper on the "mugginess" at least through Saturday, leading to a
pleasant start to the weekend.

&&

.AVIATION...
Increasing coverage of showers and storms expect across the interior
after 20Z this afternoon before moving toward the coastal sites this
evening.  May need some TEMPO restrictions for some inland sites,
but there is more confidence in TSRA impacting the coastal sites
from 23-04Z this evening.  Convection should gradually wind down in
the 04-05Z timeframe with VFR conditions prevailing overnight.

&&

.MARINE...
Tonight...Will need another brief caution statement over portions of
the water through this evening for S/SE winds of 15-20 kt, which
will again back to S/SSW overnight and diminish to 10-15 kt. Seas
generally 3-4 ft.

Tuesday...S/SSW winds 10-15 kt will increase in the afternoon and
back to the southeast.  Another caution statement may be needed
across the nearshore waters for winds 15-20 kt. Seas 2-3 ft may
briefly reach 4 ft in the afternoon.

Tue night-Sat...Small craft should continue to exercise caution
through mid week, as south to southeast winds remain at 15-20 knots,
with daily sea breeze circulation development. Seas of 2-4 ft will
decrease to 1-2 ft late Wednesday. The surface ridge axis will
retreat southward Tue/Wed, with a cold front approaching the
Atlantic waters on Thursday, leading to scattered showers and
thunderstorms lasting into the evening. As the front pushes south of
the local waters late Thu night, northwest to north winds on Fri
(seas building 3-5 ft) will veer from the northeast and east on Sat
(seas diminishing to 2-4 ft).

&&

.FIRE WEATHER...
Hot conditions will persist through midweek in varying south to
southwest flow. Showers and lightning storms will be possible
again on Tuesday afternoon as the west and sea coast sea breezes
move inland. Drier air and the hot temperatures will lead to
minimum RH values of 35 to 40 percent again on Tuesday across the
interior. Transport winds expected to be a little lower on
Tuesday, but a deep mixed layer will still provide very good to
excellent dispersion.

&&

.CLIMATE...
List of high records for today and Tuesday and warm low records for
Tuesday across east central Florida and the year they last
occurred.

Site            Mon High  Tue High  Tue Warm Low

Daytona Beach   96(2002)  95(1936)  75(1931)
Leesburg        96(2002)  95(2002)  75(2010)
Sanford         95(2002)  95(2002)  76(2010)
Orlando         99(1915)  98(1915)  73(2010)
Melbourne       93(1997)  94(1984)  75(2010)
Vero Beach      94(1997)  93(1994)  75(1990)
Fort Pierce     94(1997)  95(1901)  75(1984)

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  71  91  72  91 /  30  30  10  30
MCO  72  94  73  93 /  20  30  20  30
MLB  74  91  73  90 /  40  20  20  30
VRB  74  90  72  91 /  40  10  20  20
LEE  72  94  73  92 /  10  20  10  30
SFB  72  95  73  94 /  20  30  10  30
ORL  74  95  75  94 /  20  30  20  30
FPR  73  90  71  91 /  40  20  20  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Combs/Negron
Hazardous weather outlook, May 3, 12:19 PM EDT, 6 hours 25 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Melbourne FL
1219 PM EDT Mon May 3 2021

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-040400-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1219 PM EDT Mon May 3 2021

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Sufficient moisture will combine with daytime heating and the
afternoon sea and lake breeze boundaries to produce isolated to
scattered showers and a few lightning storms. These storms will
develop first across the interior around mid-afternoon then will
be pushed to the northeast through late afternoon and early
evening.

Today's strongest storms will be capable of producing frequent
cloud to ground lightning, brief gusty winds up to 40 mph, and
heavy rainfall. Move indoors to safety at the first sign of
threatening skies, or if you hear thunder.

.RIP CURRENT IMPACT...
A moderate risk of rip currents will be present at all east central
FL beaches. Use caution if entering the surf zone, and only swim
within sight of a lifeguard.

.MARINE THUNDERSTORM GUST IMPACT...
Isolated wind gusts to around 35 knots will be possible over
larger interior lakes as well as the Intracoastal and nearshore
Atlantic. These will occur during the late afternoon and early
evening as storms move to the northeast from the coast.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
Isolated to scattered late afternoon and early evening showers
and storms will be possible through Wednesday, followed by
scattered to numerous showers and lightning storms on Thursday
ahead of a cold front, which will cross the area Thursday night.
A few stronger storms are expected to produce gusty winds,
frequent cloud to ground lightning strikes and heavy rainfall as
the primary threats.

Cooler and much drier weather is expected through next weekend.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed this afternoon and tonight.

Negron/Cristaldi

In the hours before

Special weather statement, May 3, 6:19 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Melbourne FL
619 PM EDT Mon May 3 2021

FLZ041-046-141-032245-
Coastal Volusia FL-Seminole FL-Inland Volusia FL-
619 PM EDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEMINOLE AND
SOUTHEASTERN VOLUSIA COUNTIES UNTIL 645 PM EDT...

At 619 PM EDT, Doppler radar was tracking a strong thunderstorm near
Osteen, or near Sanford, moving northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Deltona, Sanford, New Smyrna Beach, Lake Jessup and Geneva.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2872 8124 2884 8133 2905 8100 2884 8087
TIME...MOT...LOC 2219Z 239DEG 20KT 2881 8120

Leahy
Local storm report, May 3, 6:21 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
621 PM EDT MON MAY 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     TSTM WND GST     SANFORD AIRPORT         28.78N 81.24W
05/03/2021  M44 MPH          SEMINOLE           FL   ASOS

            MEASURED THUNDERSTORM WIND GUST OUT OF THE WEST 280/38KT

&&

JCP
Special weather statement, May 3, 6:22 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Melbourne FL
622 PM EDT Mon May 3 2021

FLZ045-046-032300-
Orange FL-Seminole FL-
622 PM EDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SEMINOLE AND
SOUTHEASTERN ORANGE COUNTIES UNTIL 700 PM EDT...

At 621 PM EDT, Doppler radar was tracking strong thunderstorms over
Orlando, moving northeast at 10 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Orlando, Altamonte Springs, Oviedo, Winter Springs and Winter Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 2862 8145 2879 8115 2879 8114 2880 8114
      2880 8113 2881 8112 2840 8101 2837 8144
TIME...MOT...LOC 2221Z 233DEG 8KT 2853 8137

Leahy
Special weather statement, May 3, 6:44 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
644 PM EDT Mon May 3 2021

FLZ053-058-032330-
Okeechobee FL-Osceola FL-
644 PM EDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OSCEOLA COUNTY UNTIL
730 PM EDT...

At 644 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Kissimmee Prairie Preserve, or 16 miles southwest
of Lake Marian, moving northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Kenansville, Lake Marian and Forever Florida.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2809 8100 2789 8087 2782 8087 2782 8088
      2773 8087 2757 8116 2760 8114 2764 8114
      2765 8113 2768 8115 2771 8115 2773 8117
      2774 8116 2775 8118 2776 8117 2783 8122
      2785 8124 2786 8130 2787 8129
TIME...MOT...LOC 2244Z 221DEG 12KT 2767 8120

Leahy

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 6:19 PM EDTSpecial Weather StatementMLBVolusia26 min
May 3, 6:22 PM EDTSpecial Weather StatementMLBOrange, Seminole38 min
May 3, 6:46 PM EDTSpecial Weather StatementMLBVolusia44 min
May 3, 7:05 PM EDTSpecial Weather StatementMLBSeminole25 min
May 3, 7:26 PM EDTSpecial Weather StatementMLBSeminole64 min
May 3, 7:32 PM EDTSpecial Weather StatementMLBOsceola43 min

Nearby

Special Weather Statements in Florida, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.